Intracerebral hemorrhage associated with use of an imported medication

Wael N. Haidar, Robert W. Hoel, Paul Y Takahashi

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Introduction: The importation of medications is strongly discouraged in the United States. However, with the cost of prescription medications on the rise, an increasing number of patients are seeking alternative ways of obtaining drugs. Although medication errors involving imported drugs have been described in the literature, there is little available information on the prevalence of such problems. Case summary: A 74-year-old woman who had been taking warfarin therapy for >2 years presented to the emergency department with new-onset headache. She was found to have a small subdural hematoma on computed tomography and a prothrombin time >120 seconds. Warfarin was stopped and anticoagulation was corrected with fresh frozen plasma. At follow-up testing, the international normalized ratio (INR) continued to be 7>2 despite vitamin K therapy and the patient's insistence that she had discontinued warfarin. Further evaluation by a hematologist detected warfarin in the blood. Subsequent inspection of her medications revealed unmarked white tablets labeled "phenytoin" that had been dispensed by a pharmacy in another country. The INR normalized after these tablets were discarded and a new prescription for phenytoin was started. Discussion: Application of the Naranjo scale to this case suggested a high likelihood of an adverse drug reaction (ADR). Potential causes of the ADR included the placement of warfarin in a bottle mislabeled "phenytoin" and contamination of phenytoin with warfarin. Conclusions: Obtaining medications from pharmacies in or by mail order from other countries means that patients miss the opportunity to ask questions and receive counseling from a pharmacist. Physicians and pharmacists should inspect patients' medications to ensure product legitimacy and confirm that the indications, dispensing, and labeling are accurate.

Original languageEnglish (US)
Pages (from-to)197-200
Number of pages4
JournalAmerican Journal Geriatric Pharmacotherapy
Volume2
Issue number3
DOIs
StatePublished - Sep 2004

Fingerprint

Cerebral Hemorrhage
Warfarin
Phenytoin
International Normalized Ratio
Drug-Related Side Effects and Adverse Reactions
Pharmacists
Tablets
Prescriptions
Vitamin K 2
Illegitimacy
Medication Errors
Subdural Hematoma
Pharmacies
Prothrombin Time
Postal Service
Pharmaceutical Preparations
Headache
Hospital Emergency Service
Counseling
Tomography

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)
  • Geriatrics and Gerontology

Cite this

Intracerebral hemorrhage associated with use of an imported medication. / Haidar, Wael N.; Hoel, Robert W.; Takahashi, Paul Y.

In: American Journal Geriatric Pharmacotherapy, Vol. 2, No. 3, 09.2004, p. 197-200.

Research output: Contribution to journalArticle

@article{6680ef787f3640d6ae2cab4a4d028a06,
title = "Intracerebral hemorrhage associated with use of an imported medication",
abstract = "Introduction: The importation of medications is strongly discouraged in the United States. However, with the cost of prescription medications on the rise, an increasing number of patients are seeking alternative ways of obtaining drugs. Although medication errors involving imported drugs have been described in the literature, there is little available information on the prevalence of such problems. Case summary: A 74-year-old woman who had been taking warfarin therapy for >2 years presented to the emergency department with new-onset headache. She was found to have a small subdural hematoma on computed tomography and a prothrombin time >120 seconds. Warfarin was stopped and anticoagulation was corrected with fresh frozen plasma. At follow-up testing, the international normalized ratio (INR) continued to be 7>2 despite vitamin K therapy and the patient's insistence that she had discontinued warfarin. Further evaluation by a hematologist detected warfarin in the blood. Subsequent inspection of her medications revealed unmarked white tablets labeled {"}phenytoin{"} that had been dispensed by a pharmacy in another country. The INR normalized after these tablets were discarded and a new prescription for phenytoin was started. Discussion: Application of the Naranjo scale to this case suggested a high likelihood of an adverse drug reaction (ADR). Potential causes of the ADR included the placement of warfarin in a bottle mislabeled {"}phenytoin{"} and contamination of phenytoin with warfarin. Conclusions: Obtaining medications from pharmacies in or by mail order from other countries means that patients miss the opportunity to ask questions and receive counseling from a pharmacist. Physicians and pharmacists should inspect patients' medications to ensure product legitimacy and confirm that the indications, dispensing, and labeling are accurate.",
author = "Haidar, {Wael N.} and Hoel, {Robert W.} and Takahashi, {Paul Y}",
year = "2004",
month = "9",
doi = "10.1016/j.amjopharm.2004.09.002",
language = "English (US)",
volume = "2",
pages = "197--200",
journal = "American Journal Geriatric Pharmacotherapy",
issn = "1543-5946",
publisher = "Excerpta Medica",
number = "3",

}

TY - JOUR

T1 - Intracerebral hemorrhage associated with use of an imported medication

AU - Haidar, Wael N.

AU - Hoel, Robert W.

AU - Takahashi, Paul Y

PY - 2004/9

Y1 - 2004/9

N2 - Introduction: The importation of medications is strongly discouraged in the United States. However, with the cost of prescription medications on the rise, an increasing number of patients are seeking alternative ways of obtaining drugs. Although medication errors involving imported drugs have been described in the literature, there is little available information on the prevalence of such problems. Case summary: A 74-year-old woman who had been taking warfarin therapy for >2 years presented to the emergency department with new-onset headache. She was found to have a small subdural hematoma on computed tomography and a prothrombin time >120 seconds. Warfarin was stopped and anticoagulation was corrected with fresh frozen plasma. At follow-up testing, the international normalized ratio (INR) continued to be 7>2 despite vitamin K therapy and the patient's insistence that she had discontinued warfarin. Further evaluation by a hematologist detected warfarin in the blood. Subsequent inspection of her medications revealed unmarked white tablets labeled "phenytoin" that had been dispensed by a pharmacy in another country. The INR normalized after these tablets were discarded and a new prescription for phenytoin was started. Discussion: Application of the Naranjo scale to this case suggested a high likelihood of an adverse drug reaction (ADR). Potential causes of the ADR included the placement of warfarin in a bottle mislabeled "phenytoin" and contamination of phenytoin with warfarin. Conclusions: Obtaining medications from pharmacies in or by mail order from other countries means that patients miss the opportunity to ask questions and receive counseling from a pharmacist. Physicians and pharmacists should inspect patients' medications to ensure product legitimacy and confirm that the indications, dispensing, and labeling are accurate.

AB - Introduction: The importation of medications is strongly discouraged in the United States. However, with the cost of prescription medications on the rise, an increasing number of patients are seeking alternative ways of obtaining drugs. Although medication errors involving imported drugs have been described in the literature, there is little available information on the prevalence of such problems. Case summary: A 74-year-old woman who had been taking warfarin therapy for >2 years presented to the emergency department with new-onset headache. She was found to have a small subdural hematoma on computed tomography and a prothrombin time >120 seconds. Warfarin was stopped and anticoagulation was corrected with fresh frozen plasma. At follow-up testing, the international normalized ratio (INR) continued to be 7>2 despite vitamin K therapy and the patient's insistence that she had discontinued warfarin. Further evaluation by a hematologist detected warfarin in the blood. Subsequent inspection of her medications revealed unmarked white tablets labeled "phenytoin" that had been dispensed by a pharmacy in another country. The INR normalized after these tablets were discarded and a new prescription for phenytoin was started. Discussion: Application of the Naranjo scale to this case suggested a high likelihood of an adverse drug reaction (ADR). Potential causes of the ADR included the placement of warfarin in a bottle mislabeled "phenytoin" and contamination of phenytoin with warfarin. Conclusions: Obtaining medications from pharmacies in or by mail order from other countries means that patients miss the opportunity to ask questions and receive counseling from a pharmacist. Physicians and pharmacists should inspect patients' medications to ensure product legitimacy and confirm that the indications, dispensing, and labeling are accurate.

UR - http://www.scopus.com/inward/record.url?scp=10244259154&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=10244259154&partnerID=8YFLogxK

U2 - 10.1016/j.amjopharm.2004.09.002

DO - 10.1016/j.amjopharm.2004.09.002

M3 - Article

VL - 2

SP - 197

EP - 200

JO - American Journal Geriatric Pharmacotherapy

JF - American Journal Geriatric Pharmacotherapy

SN - 1543-5946

IS - 3

ER -